Sorry to hear of your loss and subsequent palpitations - a result of the anxiety of loss I assume. In my posting above I mentioned beta-blockers as they control some of the physical symptoms of anxiety - not how we think but how our body reacts to excess adrenaline. But these can be dangerous in overdose and so, as you said, should be used only under medical guidance. Many substances we put in our bodies can become addictive - from seemingly harmless sugar (sometimes in hidden forms) to the most addictive drugs used by addicts. That is why I never use medicines if I can avoid them - from painkillers (better to tolerate small amounts of pain) to anxiolytics (better to tolerate a small amount of anxiety). Often it is a case of 'present pain for future gain' - especially so with anxiety, where allowing the brain to recognise that anxiety can be tolerated to a certain extent is better than masking it at every opportunity and giving the brain no chance to learn. For those who are not sure how the 'fight or flight' mechanism fits into this: When the body meets a real danger (e.g. being attacked by a dangerous animal, being trapped by a fire) it very quickly decides if to face the danger (e.g. overcome the animal) or to flee pronto. In either case, the body needs extra resources - more energy especially - and so the blood (delivery) system has to go into overdrive, to get those supplies (glucose, oxygen) to the muscles (and to remove waste products, such as lactic acid which builds up in the muscles and causes them to fatigue). This needs the heart to beat faster (so the person experiences a faster heart rate) to push the blood around the body; it diverts some blood from less essential needs (from the skin surface - so the person looks pale); it removes excess heat generated by muscle activity (so the person feels hot and sweats more); the muscles tend to tighten to avoid damage (so the person gets tightness in the throat and can feel as if choking) ... there is a very long list of symptoms experienced due to the effect of adrenaline in the 'fight or flight' mechanism and those I listed are just a few. They will vary from individual to individual (why not? we are all different) and from time to time (we may not always experience exactly the same response). We can see that even the few results of adrenaline action within the body I listed above (fast heart rate, sweating, pallor, feelings of choking) are what almost everyone undergoing a panic attack (an adrenaline response) has felt at some time - and there is no mystery, all of them are NORMAL. So when suffering them (some can feel unpleasant) just remember: they are normal, your body is functioning 100% as it should. A person may ask why such unpleasantness has to be experienced and the answer is because without adrenaline, without 'fight and flight' many would die from the danger (e.g. be killed by the fire your body did not remove you from quickly enough). That is a good reason to ACCEPT it. Fighting back only makes the whole system go up a notch - accepting it as unpleasant but normal will eventually cause it to fade ('present pain for future gain'). Btw, we can suffer the adrenaline response without an urgent danger in front of us - this can simply be a response to stress. But we still need that system and we can learn how to use it at more appropriate times. Sometimes just knowing why something is happening is enough to help deal with it.